Alert archive / West Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 16, NWS Pittsburgh, PA

July 6, 2008Marshall County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 6, 2008, 4:50 PM EDT for Marshall County, West Virginia. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2008, 4:50 PM EDT (20:50 UTC)
Expired
Jul 6, 2008, 6:24 PM EDT
In force
94 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Marshall County, WV

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 062053
FFWPBZ
WVC051-062345-
/O.NEW.KPBZ.FF.W.0016.080706T2050Z-080706T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 PM EDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 745 PM EDT

* AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IS          
  INDICATING VERY HEAVY RAIN FROM A THUNDERSTORM WAS OVER PORTIONS
  OF SOUTHERN MARSHALL COUNTY. 

  1.5 TO 2 INCHES OF RAIN HAS FALLEN OVER THE WARNED AREA. LOCATIONS
  ALONG GRAVE CREEK AND UPPER BOWMAN RUN HAS EXPERIENCED THE HEAVIEST
  RAINFALL. THESE STORMS ARE BARELY MOVING AND CONTINUE TO REFORM
  OVER THE SAME AREAS. 

LAT...LON 3995 8074 3997 8053 3972 8054 3973 8079
TIME...MOT...LOC 2050Z 180DEG 0KT 3981 8066

$$
2 follow-up statements
000 
WGUS71 KPBZ 062142
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
537 PM EDT SUN JUL 6 2008

WVC051-062345-
/O.CON.KPBZ.FF.W.0016.000000T0000Z-080706T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL WV-
537 PM EDT SUN JUL 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
MARSHALL COUNTY...

AT 528 PM EDT...NATIONAL WEATHER SERVICE RADAR SHOWED THE 
THUNDERSTORMS OVER SOUTHERN MARSHALL COUNTY HAVE DECREASED. HOWEVER 
RAINFALL FROM THE DYING THUNDERSTORMS MAY HAVE EXCEEDED 2 INCHES 
SOUTH OF GLEN EASTON IN THE UPPER BOWMAN RUN WATERSHED WHICH IS 
ENOUGH TO CAUSE FLASH FLOODING. EMERGENCY MANAGEMENT IS CHECKING FOR 
REPORTS.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GLEN EASTON 
AND MEIGHEN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING 
TOLL FREE...1-877-633-6772.

LAT...LON 3995 8074 3997 8053 3972 8054 3973 8079
TIME...MOT...LOC 2137Z 180DEG 0KT 3981 8066

$$
000 
WGUS71 KPBZ 062224
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
625 PM EDT SUN JUL 6 2008

WVC051-062235-
/O.CAN.KPBZ.FF.W.0016.000000T0000Z-080706T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL WV-
625 PM EDT SUN JUL 6 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MARSHALL COUNTY...

LAT...LON 3995 8074 3997 8053 3972 8054 3973 8079
TIME...MOT...LOC 2225Z 180DEG 0KT 3981 8066

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:07 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 6, 3:07 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT SUN JUL 6 2008

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL CROSS THE OHIO VALLEY
THIS EVENING INTO MONDAY...BRINGING ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS. THE NEXT SYSTEM WILL AFFECT THE AREA TUESDAY
AND WEDNESDAY WITH SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH MONDAY/...
SCATTERED THUNDERSTORMS MOVING NORTHWEST ON FRONT SIDE OF UPPER
LOW WILL BE MAINLY ACROSS EASTERN CWA THIS EVENING WITH HEAVY
RAINFALL AMOUNTS IN STORMS. UPPER SYSTEM WILL BE FARTHER EAST MONDAY
WITH SCATTERED AFTERNOON STORMS IN THE RIDGES. TEMPERATURES WILL
MOVE TO ABOVE NORMAL.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
THE REGION WILL BE IN BETWEEN SYSTEMS MONDAY NIGHT INTO EARLY
TUESDAY BEFORE FRONTAL SYSTEM APPROACHES LATER DAY TUESDAY AND
MONDAY ACROSS REGION WEDNESDAY. THIS WILL BRING ANOTHER ROUND OF
SHOWERS AND STORMS. FRONT LOOKS TO EXIT REGION BY LATE DAY
WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WENT WITH FASTER GFS SOLUTION WITH COLD FRONT SOUTH OF CWA AT 00Z
THURSDAY. WITH SURFACE HIGH PRESSURE STILL WEST OF CWA THURSDAY
EXPECT SCT-BKN CU DURING THE AFTERNOON. UPPER RIDGE BUILDS INTO
EASTERN UNITED STATES FOR THE WEEKEND WITH PLENTY OF SUNSHINE AND
FINALLY A TOUCH OF SUMMER. WENT WITH SLOWER ECMWF/HPC SOLUTION FOR
FRONT MOVING INTO THE GREAT LAKES ON SUNDAY AND HELD OFF PRECIP
THROUGH SUNDAY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
H5 LOW ROTATING ACROSS WV THIS AFTERNOON WILL TRIGGER ISOLD TSTMS
ACROSS NORTHERN WV AND SOUTHERN PA FROM 18Z-00Z. CONDITIONS
GENERALLY VFR WITH IFR CONDS PSBL IN BRIEF HEAVY RAIN ASSOCIATED
WITH THUNDERSTORMS. EXPECT VFR FROM 00Z-06Z WITH MVFR VSBY
DEVELOPING AFTER 06Z IN PATCHY FOG.  POSSIBLE 3-4 HOURS OF IFR VSBY
POSSIBLE IN FOG ARON SUNRISE WITH FOG BURNING OFF BY 14Z. FROM
14Z-18Z SCT030-040 WITH VSBY UNLIMITED.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 6, 3:04 AM EDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 AM EDT SUN JUL 6 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-071000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
304 AM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 1:56 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
156 PM EDT SUN JUL 6 2008

WVZ022-023-061900-
MONONGALIA WV-PRESTON WV-
156 PM EDT SUN JUL 6 2008

...THUNDERSTORMS WITH VERY HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...PRESTON AND MONONGALIA...

AT 151 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHEAST OF
TUNNELTON...MOVING NORTHWEST AT 8 MPH. THESE STORMS WILL PRODUCE
VERY HEAVY RAINFALL WITH PONDING OF WATER ON ROADWAYS AND IN LOW
LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ALBRIGHT...AMBLERSBURG...ANDERSON...ARTHURDALE...ATLANTIC...
  AUSTEN...BEECH RUN...BIRDS CREEK...BLASER...BORGMAN...BRETZ...
  BROWNS CHAPEL...BROWNS MILL...BRUCETON MILLS AND BUCKHORN

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 6, 2:30 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT SUN JUL 6 2008

WVZ022-023-061930-
MONONGALIA WV-PRESTON WV-
230 PM EDT SUN JUL 6 2008

...STRONG THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...PRESTON AND MONONGALIA...

AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES WEST OF MASONTOWN...MOVING
NORTH AT 13 MPH. THESE STORMS WILL CONTAIN VERY HEAVY DOWNPOURS
WHICH WILL CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.
THE STORMS MAY ALSO CONTAIN SMALL HAIL AND WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
MORGANTOWN...ARTHURDALE...BRETZ...BROOKHAVEN...BROWNS
CHAPEL...BROWNS MILL...  BULL RUN...BURK...CASCADE...CLINTON
FURNACE...DELLSLOW...  GLADESVILLE...GREER...GUM SPRING...HERRING
AND HOG EYE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jul 6, 3:04 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLOOD            5 SW REEDSVILLE         39.46N 79.87W
07/06/2008                   PRESTON            WV   EMERGENCY MNGR

            2 FOOT OF WATER ON FLAT ROCK ROAD NEAR GLADESVILLE.

&&

TPARRISH
Local storm report, Jul 6, 3:27 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      BROOKHAVEN              39.61N 79.88W
07/06/2008                   MONONGALIA         WV   LAW ENFORCEMENT

            FLOODING ALONG SUMMERSCHOOL ROAD.

&&

TPARRISH
Local storm report, Jul 6, 3:28 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      MORGANTOWN              39.64N 79.95W
07/06/2008                   MONONGALIA         WV   LAW ENFORCEMENT

            WEST RUN FLOODING.

&&

TPARRISH
Special weather statement, Jul 6, 4:04 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 PM EDT SUN JUL 6 2008

PAZ021-062100-
ALLEGHENY PA-
404 PM EDT SUN JUL 6 2008

...SLOW MOVING THUNDERSTORMS...

SLOW MOVING THUNDERSTORMS OVER EASTERN ALLEGHENY COUNTY...

AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER FOX CHAPEL...MOVING NORTH AT 6
MPH. THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS AND HAIL.
BECAUSE THESE STORMS ARE MOVING VERY SLOW...HEAVY RAIN WILL FALL
OVER THE SAME LOCATIONS FOR AN EXTENDED PERIOD OF TIME. THIS WILL
CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ALLISON PARK...FOX CHAPEL...PENN HILLS...RUSSELLTON...SPRINGDALE...
WILKINSBURG...ASPINWALL AND BAIRDFORD

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:35 PM EDTFlash Flood WarningPBZMonongalia3 hr
Jul 6, 3:01 PM EDTFlash Flood WarningPBZMonongalia, Preston100 min
Jul 6, 3:20 PM EDTFlash Flood WarningPBZMarion94 min

Nearby

Flash Flood Warnings in West Virginia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.